4 years with PFS, my experience and lessons learned

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)? Netherlands

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Google

What is your current age, height, weight? 32, 1m81, 86kg

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? Finasteride

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 1,25 mg/day

What condition was being treated with the drug? Baldness prevention

For how long did you take the drug (weeks/months/years)? 1 year

How old were you, and WHEN (date) did you start the drug? Started at age 27 in april 2015

How old were you when you quit, and WHEN (date) did you quit? Quit at age 28 in april 2016

How did you quit (cold turkey or taper off)? Cold turkey

How long into your usage did you notice the onset of side effects? My balls started to ache immediately after the first pill, but resolved after a few weeks of use. Very slowly I developed new side effects over the next months. After around, let’s say 6 months on finasteride, I noticed more anxiety in life than normal and a “foggy, no energy feeling” when i woke up. When i drank alcohol there was no effect. I could drink lots of alcohol without getting drunk. I remained in the same mental state.

What side effects did you experience that have yet to resolve since discontinuation? Derealisation. I remember someone describing it as a feeling of being a zombie in a dreamworld. I think that’s the best explanation to someone who’s not familiar with that feeling. Every stimulus feels the same, whether it be the wind blowing in your face or experiencing shocking events like if a beloved one dies, there is no emotion, everything feels the same. No clarity and alive feeling. I also notice a slower procession of information.

Besides my mental side effects, I believe my face has changed a lot too: fat loss, collagen loss, bad skin complexion, little tan, my jawline and maybe more. It’s actually hard to tell what exactly is the problem. However I’m not sure the physical change really occurred, because everybody in my surrounding didn’t notice any differences. There exists a serious psychiatric disorder called BDD (Body Dismorphic Disorder), maybe people with PFS are prone to develop this disorder since after the crash a lot of crazy things are going through your mind, it’s like a mental rollercoaster. I’ve read something about it on internet that finasteride can cause BDD. Or maybe I did have a little bit of BDD before using finasteride and finasteride triggered it more. I’ve read stories of forum members also mentioning the face changing effects, but most of them also told that their family and friends didn’t see any difference. It’s hard to say what the real truth is especially if you have BDD yourself. I just wanted to mention this and let you think about it. My weight also increased enormously, I was always a very thin person compared to other people. During finasteride I weight 68kg and after 4 years of stopping I now weigh 86kg. My diet didn’t change much and I was always exercising. The only sexual side effects I have is that I rarely have morning wood since PFS and erections in general. Probably I am less horny too.

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
[x] Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
[x] Loss of Morning Erections
[x] Loss of Spontaneous Erections
[x] Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
[x] Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
[x] Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
[x] Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
[x] Weight Gain
Gynecomastia (male breasts)
[x] Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
[x] Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

[x] Other (please explain)
I believe there’s a change of my skin and loss of fat and muscle under the skin, mostly visible in the face and the neck.

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? After I crashed I took benzodiazepines for my anxiety and sleep problems. They worked very good. Everytime I took them, I felt normal again. I’m sure the problem of PFS lies in a defect of the gaba receptors in the brain since the benzo’s work by enhancing gaba in the brain. However benzo’s are only for temporary relief, it’s not a cure. I also tried alcohol with phenibut. At that moment I also felt normal again. But as same for benzo’s, it’s not a cure. You don’t want to downregulate your receptors too much. But it’s good to know that the problem of PFS in my opinion has to do something with gaba in the brain. At the moment I think the best way to deal or improve PFS symptoms is following a low carb diet, (intermittent) fasting and exercise. Many people on this forum that recovered mentioned those. I believe time is also a big healer.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)? My bloodtests showed I had very low testosterone, high prolactin and low vitamin d.

Anything not listed in the above questions you’d like to share about your experience? At the moment I crashed after discontinuation of finasteride, I couldn’t believe a pharmaceutical drug could do this harm and still be on the market. It was even prescribed for a cosmetical purpose, not even nescesary, it’s crazy. The crash after discontinuation was so strong and scary. I couldn’t move and even had to go to a mental hospital for weeks.


Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

My whole life I was scared to become bald since everybody in my family is bald or balding. Before I started finasteride I was using nisim shampoo that worked very well and I am still using it. I wasn’t losing much hair. However I wanted to make sure baldness would never happen to me in the future so I started using finasteride (only scientifically proven treatment besides minoxidil). Life was good because now I had nothing to worry about. Balls started to ache immediately after first use, but that faded away during use. Then I noticed I couldn’t get drunk as I used to be, but ignored it for a long time. Then few months later I became more anxious and felt low energy in the morning. So I started to skip the daily doses. I experienced tons of energy the 2nd or 3th day, after that I started using it again, because I still wanted to make sure I wouldn’t go bald. After a year I didn’t notice any big improvements in the frontal area of my scalp. It was the biggest reason I started using finasteride, to make improvements there. So I decided to stop 100%. Then I crashed hard…

I experienced lots of extreme anxiety, sleep problems, suicidal thoughts and couldn’t function. My parents took care of me. I had to go to mental hospital, because I couldn’t take care of myself. For days I couldn’t move because of the anxiety. They gave me benzodiazepines that worked very good. I was really dependant on them. I lost my job and had to ask social money from government.

As treatment I tried all supplements I read on this forum, for me there was very little improvement on them. I’m still gonna try a few mentioned by some forum members like Tribulus and Bacopa for my mental issues. The only thing that helped me dealing with mental issues are substances that has effect on gaba levels in the brain like alcohol, phenibut and niacin. Low carb diet, fasting and exercise seems to help me too. I don’t have any anxiety anymore, only brainfog, zombie feeling, no emotions, no excitement, that kind of stuff.

3 Likes

Sad to hear about the things you went through due to the drug.
Did you notice any progress on some of your symptoms?

*ik ben ook nederlands.

Good to see a Dutch PFS sufferer here. I hope you don’t suffer too much. Yes, I definitely feel more normal, I think rationally more like my old self. I was a wreck in the first year of PFS, very strange mind like being another person, anxiety and suicidal thoughts all over the place. I only need my emotions back and feelings of being alive.

2 Likes